Pennsylvania, 2002

Damaging Wind in Pennsylvania, May 12, 2002

May 12, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 1:25 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 12, 1:25 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
225 PM EDT SUN MAY 12 2002

EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS
YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA
SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS.
SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR
SOUTHEAST MONDAY AFTERNOON/EVE.

PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE
OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD
PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT
ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS
LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4
INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY.

LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER
LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY
AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES
ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE
FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE.  BRRRR. SOME
MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A
CHANCE OF SHOWERS BY FRIDAY.

.CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN
ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES.
SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES.

DIRIENZO

In the hours before

Special weather statement, May 12, 10:06 AM EST, 5 hours 44 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 2:15 PM EST, 1 hour 35 minutes before
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND...
BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...
MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND...
COLUMBIA...CAMBRIA...ADAMS AND UNION.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF
THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER.

HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS.

ONDREJIK
Local storm report, May 12, 2:48 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
348 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    SOMERSET                  PA   TSTM WIND GUST
05/12/02   SOMERSET                       TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0345 PM    RICHLAND                  PA   WIND DAMAGE
05/12/02   CAMBRIA                        TREES AND POWER LINES DOWN

0345 PM    WESTMONT                  PA   WIND DAMAGE
05/12/02   CAMBRIA                        TREES DOWN

DJO

The radar

The State College radar (KCCX), 76 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 12, 3:50 PM EST
Where
Perry County, Ickesburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -77.350

Trees were reported down in Ickesburg in Perry County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292900.